Colorado, 2011

Avalanche in Colorado, January 20, 2011

January 20, 2011 · NWS BOU · 1 event in 1 county or zone

A snowboarder was killed when he triggered an avalanche in an area known as High Trail Cliffs northeast of Berthoud Pass. A pair of snowboarders and one dog left Berthoud Pass and headed northeast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A snowboarder was killed when he triggered an avalanche in an area known as High Trail Cliffs northeast of Berthoud Pass. A pair of snowboarders and one dog left Berthoud Pass and headed northeast. They took a high traverse below the High Trail Cliffs. They were near the northeast edge of the Cliffs when they triggered the avalanche.

The first snowboarder was about 50 feet ahead of his friend and the dog when the slide started. He as able to outrun the avalanche, and stopped at the trees. The victim was buried face down and buried under about 18 inches of avalanche debris. His dog was buried next to him.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jan 20, 4:15 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 20, 4:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
415 AM MST THU JAN 20 2011

ADDED MISSING AVIATION SECTION

.SHORT TERM...BESIDES A FEW AREAS OF FLURRIES OVER THE PALMER DIVIDE
AND LIGHT SNOW OVER THE HIGHEST MOUNTAINS...SNOW FROM YESTERDAYS
SYSTEM HAS DISSIPATED AS THE UPPER SYSTEM HAS MOVED SOUTHEAST OF THE
STATE. MOSTLY CLEAR SKIES TODAY WILL ACCOMPANY A DRIER AND COLD
AIRMASS WITH HIGHS ONLY REACHING INTO THE 30S OVER THE PLAINS AND
INTO THE UPPER TEENS TO LOWER 20S OVER THE MOUNTAINS. STRONG NNWLY
WINDS ALOFT BEHIND YESTERDAYS TROUGH WILL DIMINISH SLIGHTLY BEFORE
ANOTHER PIECE OF ENERGY IN THE JET INCREASES SPEEDS AGAIN. WITH A
STABLE MOUNTAIN TOP LAYER...COULD SEE SOME WAVE CLOUDS GENERATED
LATER THIS AFTERNOON INTO THE EVENING. AN INCREASE IN PACIFIC
MOISTURE WITH THIS SPEED MAX WILL BRING AREAS OF SNOW TO THE HIGHER
MOUNTAINS THIS EVENING...BECOMING WIDESPREAD AFTER MIDNIGHT WHEN
OROGRAPHICS BECOME MOST FAVORABLE WITH GOOD MOISTURE. EXPECT UP TO A
COUPLE INCHES OF SNOW BY MORNING LIGHT...FAVORING WESTERN FACING
SLOPES. WITH INCREASING WINDS ALOFT AND A STABLE MOUNTAIN TOP
LAYER...WILL SEE WESTERLY WINDS OVER THE MOUNTAINS AND FOOTHILLS
INCREASING THIS EVENING WITH SPEEDS REACHING A MAXIMUM BETWEEN
MIDNIGHT AND SUNRISE. SPEEDS OF 25 TO 35 MPH WITH GUSTS UP TO 55 MPH
WILL BE COMMON...HOWEVER WILL MOST LIKELY SEE SPEEDS NEARING 40 TO
50 MPH WITH GUSTS UP TO 70 MPH ABOVE TREELINE AND THROUGH THE
NORMALLY WINDY AREAS. DO NOT BELIEVE WARNING CRITERIA OF 75 MPH WILL
BE MET...HOWEVER WILL GET CLOSE IN A FEW SPOTS. THE CURRENT FALLING
SNOW AND THE RECENTLY FALLEN SNOW WILL COMBINE WITH THESE STRONG
WINDS TO CREATE AREAS OF BLOWING SNOW THAT WILL RESTRICT VISIBILITY
IN MANY AREAS OVER THE MOUNTAINS AND FOOTHILLS. DRIVING OVER PASSES
COULD BECOME DIFFICULT IN BLOWING SNOW AND HIGH WINDS.

.LONG TERM...NORTHWEST FLOW ALOFT AND SEVERAL EMBEDDED SHORTWAVES
WILL KEEP NORTH CENTRAL AND NORTHEAST COLORADO IN A FAIRLY ACTIVE
PATTERN THE NEXT FEW DAYS.  BY FRIDAY MORNING...THE CROSS MOUNTAIN
COMPONENT ALONG WITH STRONGEST WINDS WILL BE WEAKENING AS FLOW TURNS
MORE NORTHWESTERLY AND GRADUALLY RELAXES.  HOWEVER...THE GUSTY WINDS
ARE EXPECTED TO SPREAD ACROSS THE PLAINS DURING THE DAY AS SUBSIDENCE
AND DAYTIME HEATING AID MOMENTUM TRANSFER OF STRONGER WINDS DOWN
TOWARD THE SURFACE.  IN THE HIGH COUNTRY...RATHER STRONG OROGRAPHICS
AND MODEST AMOUNTS OF MOISTURE WILL KEEP SNOW SHOWERS GOING DURING
THE MORNING...ALTHOUGH SNOWFALL AMOUNTS WILL BE LIGHT WITH POOR
LAPSE RATES ONLY NEAR 4 C/KM.  SNOW MODEL SUGGESTS ONLY A COUPLE
INCHES OF ADDITIONAL SNOWFALL AND THIS SEEMS REASONABLE WITH THE
STABLE AIRMASS.  ENOUGH DRYING AND SUBSIDENCE BUILD IN BY AFTERNOON
FOR A DECREASE OF SHOWER COVERAGE IN THE MOUNTAINS AND MOSTLY SUNNY
SKIES ON THE PLAINS.  THE WINDS AND SUNSHINE WILL AID WARMING...SO
WE WILL KEEP THE MID AND UPPER 40S IN THE FORECAST AS THE LATEST
SNOW COVER WILL BE MELTING.

THE NEXT AND POTENTIALLY STRONGER STORM SYSTEM WILL BE REACHING THE
FORECAST AREA SATURDAY.  THIS SYSTEM IS ADVERTISED TO BRING STRONGER
Q-G LIFT TO THE FORECAST AREA...AS WELL AS DEEPER MOISTURE...HIGHER
LAPSE RATES NEAR 7 C/KM...AND POTENTIAL FOR ANOTHER SHOT OF SNOWFALL
ACROSS THE PLAINS BEHIND A SURFACE COLD FRONT.  WITH THESE FACTORS
IN PLACE...WE HAVE INCREASED THE CHANCE OF SNOW IN THE HIGH COUNTRY
AND NEAR THE FOOTHILLS/PALMER DIVIDE.  AT THIS TIME...THE THREAT OF
SNOW IS NOT AS HIGH AS YESTERDAY SINCE THE MAIN SURFACE HIGH
PRESSURE IS BUILDING IN FROM THE NORTHWEST...AND NOT FROM THE NORTH
LIKE WEDNESDAY.  THEREFORE...ANY UPSLOPE IS EXPECTED TO BE QUITE
SHALLOW AND ANY SNOW ACCUMULATION SHOULD BE LIGHT.  HOWEVER...WE
WILL HAVE TO WATCH OUT FOR LONGMONT ANTICYCLONE DEVELOPMENT WITH THE
NORTHWEST FLOW ACROSS THE CHEYENNE RIDGE.  THIS CAN ALWAYS AID
UPSLOPE COMPONENT IN THE DENVER METRO AREA.

THERE IS YET ANOTHER SHORT WAVE LURKING FOR LATE SUNDAY NIGHT/MONDAY
WHICH WILL BRING ANOTHER CHANCE OF SNOW TO THE MOUNTAINS AND HAVE
INTRODUCED LOW POPS ON THE PLAINS WITH POTENTIAL FOR AT LEAST
SHALLOW UPSLOPE BEHIND THAT COLD FRONT.

AFTER THAT...CONSIDERABLE MODEL SPREAD OCCURS BETWEEN THE ECMWF AND
GFS.  THE ECWMF SHOWS ONE MORE SHORT WAVE DROPPING ACROSS THE AREA
LATE TUESDAY INTO WEDNESDAY...WHILE THE GFS AND ALMOST ALL OF ITS
ENSEMBLE MEMBERS BUILD A BIGGER RIDGE OVER THE NORTHERN CENTRAL
ROCKIES.  THIS WOULD SUPPORT A MAINLY DRY FORECAST FOR TUESDAY AND
WEDNESDAY AS THE ECMWF IS AN OUTLIER AT THIS TIME.

&&

.AVIATION...CEILINGS OF 5-6KFT THIS MORNING SHOULD IMPROVE BY 14Z OR
SO AS MOISTURE IS BEING PUSHED SOUTH. OTHERWISE...LIGHT SOUTHERLY
WINDS THROUGH THE DAY WITH VFR CONDITIONS.  WEST WINDS WILL BE
INCREASING THIS EVENING THROUGH EARLY FRIDAY MORNING...HIGHEST
SPEEDS EXPECTED AT KBJC.

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...KRIEDERMAN
LONG TERM....BARJENBRUCH
Hazardous weather outlook, Jan 20, 5:47 AM MST, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
547 AM MST THU JAN 20 2011

COZ030>051-201800-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
547 AM MST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRY NORTHWEST FLOW ALOFT TODAY WILL SEE INCREASING MOISTURE AND
WIND SPEEDS TONIGHT AS AN UPPER LEVEL JET STRENGTHENS. SNOW WILL
BEGIN INCREASING OVER THE MOUNTAINS THIS EVENING BECOMING WIDESPREAD
OVER THE WESTERN SLOPES AFTER MIDNIGHT. EXPECT 1 TO 2 INCHES OF
ACCUMULATION BY SUNRISE. A LEE SURFACE TROUGH WILL DEEPEN ACROSS THE
PLAINS TONIGHT TO HELP WESTERLY WINDS INCREASE OVER THE MOUNTAINS
AND FOOTHILLS. SPEEDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH WILL
OCCUR PAST MIDNIGHT. THE NORMALLY WINDY AREAS COULD SEE GUSTS
REACHING NEAR 70 MPH AT TIMES. THESE STRONG WINDS WILL MIX WITH THE
CURRENT AND PAST FALLEN SNOW TO PRODUCE AREAS OF BLOWING
SNOW...REDUCING VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SERIES OF UPPER LEVEL DISTURBANCES IN NORTHWEST FLOW ALOFT WILL
KEEP PERIODS OF SNOW IN THE FORECAST FOR THE MOUNTAINS THROUGH EARLY
NEXT WEEK.  THE FIRST DISTURBANCE WILL BE PASSING OVERHEAD BY EARLY
FRIDAY MORNING WITH LIGHT SNOWFALL IN THE MOUNTAINS.  UP TO 2 INCHES
OF NEW SNOW WILL BE POSSIBLE BEFORE THE SNOW DECREASES BY AFTERNOON.
GUSTY WINDS WILL CONTINUE TO PRODUCE AREAS OF BLOWING AND DRIFTING
SNOW IN THE HIGH COUNTRY...WITH GUSTY WINDS ALSO SPREADING FROM THE
FOOTHILLS ACROSS THE PLAINS DURING THE DAY.

A STRONGER UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS
COLORADO SATURDAY AND SATURDAY NIGHT.  THIS SYSTEM WILL HAVE
POTENTIAL TO PRODUCE SEVERAL INCHES OF SNOW IN THE MOUNTAINS ALONG
WITH MORE BLOWING SNOW AND HAZARDOUS TRAVEL CONDITIONS.  THERE WILL
ALSO BE A CHANCE OF SNOW SHOWERS ON THE PLAINS BUT AT THIS TIME ANY
ACCUMULATION IN THE LOWER ELEVATIONS IS EXPECTED TO BE LIGHT.

ONE MORE DISTURBANCE MAY MOVE ACROSS THE STATE MONDAY WITH MORE SNOW
SHOWERS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/BARJENBRUCH

In the hours before

Local storm report, Jan 20, 4:36 AM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
436 AM MST THU JAN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             LOUISVILLE              39.97N 105.14W
01/20/2011  M4.2 INCH        BOULDER            CO   TRAINED SPOTTER

1010 PM     SNOW             3 SW GOLDEN             39.71N 105.25W
01/19/2011  M3.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

1010 PM     SNOW             7 SW BOULDER            39.96N 105.34W
01/19/2011  M3.0 INCH        BOULDER            CO   TRAINED SPOTTER

0945 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
01/19/2011  M3.0 INCH        BOULDER            CO   TRAINED SPOTTER

0900 PM     SNOW             2 NE THORNTON           39.92N 104.93W
01/19/2011  M1.6 INCH        ADAMS              CO   TRAINED SPOTTER

0900 PM     SNOW             GENESEE                 39.69N 105.27W
01/19/2011  M3.3 INCH        JEFFERSON          CO   TRAINED SPOTTER

0900 PM     SNOW             3 N BLACK HAWK          39.84N 105.49W
01/19/2011  M2.8 INCH        GILPIN             CO   TRAINED SPOTTER

0830 PM     SNOW             BROOMFIELD              39.94N 105.06W
01/19/2011  M2.5 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0823 PM     SNOW             KEN CARYL               39.58N 105.11W
01/19/2011  M2.5 INCH        JEFFERSON          CO   TRAINED SPOTTER

0800 PM     SNOW             5 W EVERGREEN           39.63N 105.44W
01/19/2011  M3.1 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0800 PM     HEAVY SNOW       2 SSE BRECKENRIDGE      39.47N 106.03W
01/19/2011  M6.7 INCH        SUMMIT             CO   TRAINED SPOTTER

0725 PM     SNOW             4 S EVERGREEN           39.58N 105.34W
01/19/2011  M2.4 INCH        JEFFERSON          CO   TRAINED SPOTTER

0700 PM     SNOW             5 SSW ARAPAHOE PARK     39.57N 104.71W
01/19/2011  M2.8 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0700 PM     SNOW             2 SW BOULDER            40.01N 105.28W
01/19/2011  M3.2 INCH        BOULDER            CO   NWS EMPLOYEE

0540 PM     SNOW             1 SW WESTMINSTER        39.87N 105.07W
01/19/2011  M2.4 INCH        JEFFERSON          CO   TRAINED SPOTTER

0500 PM     SNOW             2 WSW BOULDER           40.02N 105.29W
01/19/2011  M4.9 INCH        BOULDER            CO   CO-OP OBSERVER

            3.5 INCHES FELL FROM 300 PM TO 430 PM

0430 PM     SNOW             3 S BOULDER             39.98N 105.25W
01/19/2011  M3.5 INCH        BOULDER            CO   TRAINED SPOTTER

            PAST 90 MINUTES

0400 PM     SNOW             1 WNW FRASER            39.94N 105.82W
01/19/2011  M5.0 INCH        GRAND              CO   TRAINED SPOTTER

0400 PM     SNOW             1 NNW GRAND LAKE        40.27N 105.83W
01/19/2011  M3.8 INCH        GRAND              CO   TRAINED SPOTTER

&&

DB
Local storm report, Jan 20, 6:36 AM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DENVER CO
636 AM MST THU JAN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     SNOW             1 NNW LOUISVILLE        39.97N 105.14W
01/20/2011  M4.2 INCH        BOULDER            CO   TRAINED SPOTTER

1010 PM     SNOW             7 SW BOULDER            39.96N 105.34W
01/19/2011  M3.0 INCH        BOULDER            CO   TRAINED SPOTTER

1010 PM     SNOW             3 SW GOLDEN             39.71N 105.25W
01/19/2011  M3.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

0945 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
01/19/2011  M3.0 INCH        BOULDER            CO   TRAINED SPOTTER

0900 PM     SNOW             2 NE THORNTON           39.92N 104.93W
01/19/2011  M1.6 INCH        ADAMS              CO   TRAINED SPOTTER

0900 PM     SNOW             3 N BLACK HAWK          39.84N 105.49W
01/19/2011  M2.8 INCH        GILPIN             CO   TRAINED SPOTTER

0900 PM     SNOW             GENESEE                 39.69N 105.27W
01/19/2011  M3.3 INCH        JEFFERSON          CO   TRAINED SPOTTER

0830 PM     SNOW             BROOMFIELD              39.94N 105.06W
01/19/2011  M2.5 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0823 PM     SNOW             KEN CARYL               39.58N 105.11W
01/19/2011  M2.5 INCH        JEFFERSON          CO   TRAINED SPOTTER

0800 PM     SNOW             5 W EVERGREEN           39.63N 105.44W
01/19/2011  M3.1 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0800 PM     HEAVY SNOW       2 SSE BRECKENRIDGE      39.47N 106.03W
01/19/2011  M6.7 INCH        SUMMIT             CO   TRAINED SPOTTER

0725 PM     SNOW             4 S EVERGREEN           39.58N 105.34W
01/19/2011  M2.4 INCH        JEFFERSON          CO   TRAINED SPOTTER

0700 PM     SNOW             2 SW BOULDER            40.01N 105.28W
01/19/2011  M3.2 INCH        BOULDER            CO   NWS EMPLOYEE

0700 PM     SNOW             5 SSW ARAPAHOE PARK     39.57N 104.71W
01/19/2011  M2.8 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0540 PM     SNOW             1 SW WESTMINSTER        39.87N 105.07W
01/19/2011  M2.4 INCH        JEFFERSON          CO   TRAINED SPOTTER

0500 PM     SNOW             2 WSW BOULDER           40.02N 105.29W
01/19/2011  M4.9 INCH        BOULDER            CO   CO-OP OBSERVER

            3.5 INCHES FELL FROM 300 PM TO 430 PM

0430 PM     SNOW             3 S BOULDER             39.98N 105.25W
01/19/2011  M3.5 INCH        BOULDER            CO   TRAINED SPOTTER

            PAST 90 MINUTES

0400 PM     SNOW             1 WNW FRASER            39.94N 105.82W
01/19/2011  M5.0 INCH        GRAND              CO   TRAINED SPOTTER

0400 PM     SNOW             1 NNW GRAND LAKE        40.27N 105.83W
01/19/2011  M3.8 INCH        GRAND              CO   TRAINED SPOTTER

&&

BENTON
Local storm report, Jan 20, 6:38 AM MST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
638 AM MST THU JAN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     SNOW             1 NW NIWOT              40.10N 105.17W
01/20/2011  M0.7 INCH        BOULDER            CO   TRAINED SPOTTER

0430 AM     SNOW             1 NNW LOUISVILLE        39.97N 105.14W
01/20/2011  M4.2 INCH        BOULDER            CO   TRAINED SPOTTER

1010 PM     SNOW             3 SW GOLDEN             39.71N 105.25W
01/19/2011  M3.0 INCH        JEFFERSON          CO   TRAINED SPOTTER

1010 PM     SNOW             7 SW BOULDER            39.96N 105.34W
01/19/2011  M3.0 INCH        BOULDER            CO   TRAINED SPOTTER

0945 PM     SNOW             4 ENE NEDERLAND         39.99N 105.45W
01/19/2011  M3.0 INCH        BOULDER            CO   TRAINED SPOTTER

0900 PM     SNOW             3 N BLACK HAWK          39.84N 105.49W
01/19/2011  M2.8 INCH        GILPIN             CO   TRAINED SPOTTER

0900 PM     SNOW             GENESEE                 39.69N 105.27W
01/19/2011  M3.3 INCH        JEFFERSON          CO   TRAINED SPOTTER

0900 PM     SNOW             2 NE THORNTON           39.92N 104.93W
01/19/2011  M1.6 INCH        ADAMS              CO   TRAINED SPOTTER

0830 PM     SNOW             BROOMFIELD              39.94N 105.06W
01/19/2011  M2.5 INCH        BROOMFIELD         CO   TRAINED SPOTTER

0823 PM     SNOW             KEN CARYL               39.58N 105.11W
01/19/2011  M2.5 INCH        JEFFERSON          CO   TRAINED SPOTTER

0800 PM     SNOW             5 W EVERGREEN           39.63N 105.44W
01/19/2011  M3.1 INCH        CLEAR CREEK        CO   TRAINED SPOTTER

0800 PM     HEAVY SNOW       2 SSE BRECKENRIDGE      39.47N 106.03W
01/19/2011  M6.7 INCH        SUMMIT             CO   TRAINED SPOTTER

0725 PM     SNOW             4 S EVERGREEN           39.58N 105.34W
01/19/2011  M2.4 INCH        JEFFERSON          CO   TRAINED SPOTTER

0700 PM     SNOW             2 SW BOULDER            40.01N 105.28W
01/19/2011  M3.2 INCH        BOULDER            CO   NWS EMPLOYEE

0700 PM     SNOW             5 SSW ARAPAHOE PARK     39.57N 104.71W
01/19/2011  M2.8 INCH        ARAPAHOE           CO   TRAINED SPOTTER

0540 PM     SNOW             1 SW WESTMINSTER        39.87N 105.07W
01/19/2011  M2.4 INCH        JEFFERSON          CO   TRAINED SPOTTER

0500 PM     SNOW             2 WSW BOULDER           40.02N 105.29W
01/19/2011  M4.9 INCH        BOULDER            CO   CO-OP OBSERVER

            3.5 INCHES FELL FROM 300 PM TO 430 PM

0430 PM     SNOW             3 S BOULDER             39.98N 105.25W
01/19/2011  M3.5 INCH        BOULDER            CO   TRAINED SPOTTER

            PAST 90 MINUTES

0400 PM     SNOW             1 NNW GRAND LAKE        40.27N 105.83W
01/19/2011  M3.8 INCH        GRAND              CO   TRAINED SPOTTER

0400 PM     SNOW             1 WNW FRASER            39.94N 105.82W
01/19/2011  M5.0 INCH        GRAND              CO   TRAINED SPOTTER

&&

BENTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
January 20, 10:00 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Broadcast Media
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280342.